Drugs in lactation Source: LactMed

Isotretinoin and Breastfeeding

Summary of use during lactation

No information is available on the use of isotretinoin during breastfeeding. Various topical agents that are less likely to be absorbed by the mother may be preferred during breastfeeding, especially while nursing a newborn or preterm infant.

Drug levels in milk and infant serum

Maternal Levels. Relevant published information was not found as of the revision date. Infant Levels. Relevant published information was not found as of the revision date.

Effects in breastfed infants

Relevant published information was not found as of the revision date.

Effects on lactation and breastmilk

A woman who had weaned her infant 18 months previously developed a nipple discharge from her right breast after 5.5 months of therapy with isotretinoin. Microbiological, hormonal (including prolactin), radiologic, and physical examinations were otherwise normal. One month after discontinuing isotretinoin, the discharge ceased. After isotretinoin was reinstituted at the same dose, the discharge reappeared within 10 days.[1] The galactorrhea was probably caused by isotretinoin. A review of adverse reaction reports on retinoids causing a breast reaction submitted to a French pharmacovigilance center found 22 cases of gynecomastia was associated with isotretinoin use. Fourteen of the cases were gynecomastia, 6 were galactorrhea and 2 were of both gynecomastia and galactorrhea. Gynecomastia and/or galactorrhea was unilateral for almost half of the reported retinoid cases. The median time of onset was 90 days (IQR 39 to 347 days). The outcome was known for 27 of 31 patients and a total recovery after withdrawal of retinoid was observed for 63% of them.[2]

Alternative drugs to consider

(Acne) Azelaic Acid, Benzoyl Peroxide, Clindamycin, Erythromycin, Tretinoin

References

  1. Larsen GK. Iatrogenic breast discharge with isotretinoin. Arch Dermatol 1985;121:450-1.3856419 PubMed
  2. Atzenhoffer M, Pierre S, Bellet F, et al. Gynecomastia and galactorrhea: Unlabeled adverse drug reactions of retinoids used in dermatology. Drug Safety 2018;41:1198-9. doi:10.1007/s40264-018-0719-2

Source: Drugs and Lactation Database (LactMed®), National Institute of Child Health and Human Development, NCBI Bookshelf. Check LactMed for the most recent revision.

Medical disclaimer: This page is for qualified healthcare professionals and is a decision-support aid only. It does not replace clinical judgement, local protocols or product information. Verify every dose and threshold before use. See the full Medical Disclaimer.